Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 127, NWS Jackson, MS

July 28, 2016Franklin Parish, Madison Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jul 28, 2016, 10:02 AM CDT for Franklin Parish, Madison Parish, Richland Parish, Louisiana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 10:02 AM CDT (15:02 UTC)
Expired
Jul 28, 2016, 2:30 PM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Franklin Parish, LA, Madison Parish, LA, Richland Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 161 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:25 AM CDTFLASH FLOODRayville, LAFLOODING WAS ONGOING IN RAYVILLE. REPORTED VIA SOCIAL MEDIA.
Jul 28, 1:30 PM CDTFLASH FLOODRayville, LAONE WAY ROADS WERE FLOODED IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WGUS54 KJAN 281502
FFWJAN
LAC041-065-083-281730-
/O.NEW.KJAN.FF.W.0127.160728T1502Z-160728T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1002 AM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN FRANKLIN PARISH IN NORTHEASTERN LOUISIANA...
  RICHLAND PARISH IN NORTHEASTERN LOUISIANA...
  NORTHWESTERN MADISON PARISH IN NORTHEASTERN LOUISIANA...

* UNTIL 1230 PM CDT

* AT 1000 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN MOVING REPEATEDLY ACROSS THE WARNED AREA. FIVE INCHES
  OF RAIN HAVE FALLEN AND AN ADDITIONAL TWO TO THREE INCHES OF RAIN
  IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RAYVILLE...MANGHAM...START...DELHI...ARCHIBALD...WAVERLY...
  BAKERS...ALTO...WARDEN...BUCKNER...TENDAL...CROWVILLE...
  HOLLY RIDGE AND BASKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3238 9201 3254 9189 3252 9184 3257 9181
      3256 9174 3260 9172 3261 9167 3267 9162
      3266 9159 3258 9159 3258 9145 3256 9143
      3255 9144 3254 9146 3254 9122 3224 9121
      3221 9199 3227 9199 3228 9203

$$

EEC
2 follow-up statements
306 
WGUS74 KJAN 281655
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1155 AM CDT THU JUL 28 2016

LAC041-065-083-281730-
/O.CON.KJAN.FF.W.0127.000000T0000Z-160728T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN LA-RICHLAND LA-MADISON LA-
1155 AM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHEASTERN FRANKLIN...RICHLAND AND NORTHWESTERN MADISON PARISHES...

AT 1152 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. SIX TO TEN INCHES OF RAIN HAS
FALLEN IN THE WARNING AREA...AND ADDITIONAL HEAVY RAIN OF ONE TO TWO
INCHES IS POSSIBLE. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RAYVILLE...MANGHAM...START...DELHI...ARCHIBALD...WAVERLY...BAKERS...
ALTO...WARDEN...BUCKNER...TENDAL...CROWVILLE... HOLLY RIDGE AND
BASKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3238 9201 3254 9189 3252 9184 3257 9181
      3256 9174 3260 9172 3261 9167 3267 9162
      3266 9159 3258 9159 3258 9145 3256 9143
      3255 9144 3254 9146 3254 9122 3224 9121
      3221 9199 3227 9199 3228 9203

$$

EEC
407 
WGUS54 KJAN 281725
FFWJAN
LAC041-065-083-281930-
/O.EXT.KJAN.FF.W.0127.000000T0000Z-160728T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN FRANKLIN PARISH IN NORTHEASTERN LOUISIANA...
  RICHLAND PARISH IN NORTHEASTERN LOUISIANA...
  NORTHWESTERN MADISON PARISH IN NORTHEASTERN LOUISIANA...

* UNTIL 230 PM CDT

* AT 1223 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS ALREADY
  OCCURRING WITH NUMEROUS ROAD CLOSURES, AND AN ADDITONAL ONE TO TWO
  INCHES OF RAIN IS POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RAYVILLE...MANGHAM...START...DELHI...ARCHIBALD...WAVERLY...
  BAKERS...ALTO...WARDEN...BUCKNER...TENDAL...CROWVILLE...
  HOLLY RIDGE AND BASKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3238 9201 3254 9189 3252 9184 3257 9181
      3256 9174 3260 9172 3261 9167 3267 9162
      3266 9159 3258 9159 3258 9145 3256 9143
      3255 9144 3254 9146 3254 9122 3224 9121
      3221 9199 3227 9199 3228 9203

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:46 AM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jul 28, 3:46 AM CDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
346 AM CDT THU JUL 28 2016

.DISCUSSION...
Short Term (Today through Friday Night)...Continued higher rain
chances is once again the headline of today's forecast, particularly
over the northern half of the area. The shortwave/mesolow that
instigated much of Wednesday's activity is now lifting into the Ohio
Valley, but mid-level troughing will linger over the Lower MS Valley
today. There also remains a plume of notably high atmospheric
moisture extending from east TX through the TN Valley, encompassing
all of the CWA except for the Pine Belt. In fact, our 00z sounding
from last night sampled a 2.1" PW. A low level jet streak will also
be present through this corridor today. Given this setup, showers are
expected to develop early in the day, likely across the Delta,
spreading across other portions of the area and becoming more
numerous through midday. A limited threat for flash flooding
continues over mainly the north/west portion of the area into today,
given the plethoric deep layer moisture. Forecast daytime highs were
cut down toward raw model guidance due to the anticipation of
clouds/precip interrupting insolation. The exception to all of this
is across the Pine Belt, where convection is expected to be more
isolated, thus allowing temps to remain closer to normal.

A decrease in coverage is expected this evening due to both to
atmospheric overturning and the loss of daytime heating. Weak
mid/upper troughing will persist into Friday, but guidance suggests
the deep layer moisture plume will become a bit less fearsome.
Still, rain chances will remain above normal across the area, with
global models hinting at activity beginning early in the day again.
With somewhat less coverage anticipated, daytime temps aren't
expected to be impacted quite as significantly as today over most of
the area. /DL/

Long Term (Saturday through Thursday)...Unsettled weather will
continue through the long term. An upper trough/sfc front will remain
north of the area through the first half of the period. This,
combined with plentiful moisture(as characterized by 2-2.2 inch PW
values), will bring chance to likely PoPs through much of the period.
By Monday, the upper trough will lift off to the northeast and upper
ridging will build in a little from the west. The ArkLaMiss will
remain on the eastern side of this ridge, which will allow for
continued higher chances for rain in our soupy airmass.

Temperatures will be roughly around or a few degrees above normal
through the period, with the temperatures getting warmer toward the
end of the week. With dewpoints in the lower to mid 70s, heat
indices will be in the 100 to 105 range through much of the period,
resulting in some elevated heat stress issues. /28/

&&

.AVIATION...IFR/MVFR ceilings from low stratus cover much of the
northern half of the area this morning, and may linger well into the
day as scattered SHRA/TSRA are expected to develop across this region
through the morning hours. Precip is expected to be more isolated to
scattered farther south in the area. Outside of the rain, VFR
conditions should prevail across the area by afternoon, continuing
into this evening. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  73  92  74 /  68  30  41  24
Meridian      92  74  94  74 /  48  29  44  26
Vicksburg     87  73  92  75 /  85  31  39  18
Hattiesburg   92  74  93  75 /  26  25  40  21
Natchez       88  72  92  73 /  59  27  31  17
Greenville    84  72  91  74 /  72  32  40  20
Greenwood     82  70  89  73 /  67  33  42  23

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

DL/28
Hazardous weather outlook, Jul 28, 8:03 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
803 AM CDT THU JUL 28 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>051-053>055-
059>062-291315-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-CLAIBORNE-COPIAH-SIMPSON-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
803 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

FLOODING
THREAT...LIMITED
TIMING...THROUGH THIS AFTERNOON

LOCALLY HEAVY RAIN IS POSSIBLE THROUGH THIS AFTERNOON. FLASH
FLOODING IS POSSIBLE IN ISOLATED LOCATIONS THAT EXPERIENCE SHORT TERM
RAINFALL AMOUNTS OF A FEW INCHES OR GREATER.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

MSZ052-056>058-063>066-072>074-291315-
LAUDERDALE-SMITH-JASPER-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
803 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

26

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:26 AM CDTFlash Flood WarningJANMorehouse, West Carroll3 hr
Jul 28, 1:28 PM CDTFlash Flood WarningJANMorehouse, West Carroll92 min
Jul 28, 2:26 PM CDTFlash Flood WarningJANFranklin, Madison, Richland3 hr
Jul 28, 5:08 PM CDTAreal Flood WarningJANFranklin6 hr

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.